Alert archive / Alabama / Winter Weather Advisories in 2017

Winter Weather Advisory 2, NWS Mobile, AL

December 7, 201712 counties in Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida; 5 counties in Mississippi

NWS Mobile, AL issued this winter weather advisory at Dec 7, 2017, 3:54 AM CST for 12 counties in Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida; 5 counties in Mississippi. It took effect at Dec 8, 2017, 12:00 AM CST. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Dec 7, 2017, 3:54 AM CST (09:54 UTC)
In effect from
Dec 8, 2017, 12:00 AM CST
Expired
Dec 9, 2017, 5:07 AM CST
In force
29 hr
Issued by
NWS Mobile, AL

Counties Baldwin County, AL, Butler County, AL, Choctaw County, AL, Clarke County, AL, Conecuh County, AL, Covington County, AL, Crenshaw County, AL, Escambia County, AL, Mobile County, AL, Monroe County, AL, Washington County, AL, Wilcox County, AL, Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL, George County, MS, Greene County, MS, Perry County, MS, Stone County, MS, Wayne County, MS

The radar

The Mobile radar (KMOB), 83 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this winter weather advisory went out at Dec 6, 11:35 PM CST, 4 hours 19 minutes earlier.

Area forecast discussion, Dec 6, 11:35 PM CST, 4 hours 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1135 PM CST Wed Dec 6 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
06Z issuance...Light rain continues across the area this evening
with generally VFR ceilings and visibilities. A brief break in the
rain is expected later tonight before rain moves back in Thursday
afternoon. /13

&&

.PREV DISCUSSION... /issued 917 PM CST Wed Dec 6 2017/

DISCUSSION...See updated information for land areas below.

UPDATE...A moist west to southwest flow aloft will persist
through the night across the central Gulf Coast region on the base
of a large upper level trough encompassing much of the central and
eastern U.S. Regional radar imagery shows a large area of light to
occasionally moderate rain extending from south central and
southeast Texas to the central Gulf Coast region this evening.
Little change in the overall pattern is expected through tonight,
so we have increased rain chances to likely to categorical
percentages (60-80%) across the forecast area. Forecast soundings
are supportive of a few sleet pellets mixing in with the rain
across the western and northern portions of our CWA, so have
introduced a slight chance of sleet in the forecast generally
northwest of a Wiggins, MS to Luverne, AL line overnight. No sleet
accumulation is expected given its light/sporadic nature and the
warm ground temperatures. /21

PREV DISCUSSION... /issued 553 PM CST Wed Dec 6 2017/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
00Z issuance...Light rain will spread across the region through
the forecast period. Ceilings and visibility will mostly range in
the VFR category, but could be briefly reduced to MVFR levels at
times through Thursday afternoon. A brief period of IFR ceilings
will also be possible through early this evening near the
immediate coast. Northerly winds between 5-15 knots will continue,
with the higher speeds expected closer to the coast. /21

PREV DISCUSSION... /issued 405 PM CST Wed Dec 6 2017/

NEAR TERM /Now Through Thursday/...A broad upper longwave trough
east of the Rockies over Canada and the U.S. will continue to dig
southward over northern Mexico and the Gulf of Mexico through the
near term. A 120 to 160 knot jet stream along the western and
southern peripheries of the trough will remain, while a secondary
jet max of 100 to 130 knots forms at the base of the trough over
northern Mexico by noon Thursday. A strong surface cold front
moving south over the northern Gulf of Mexico will stall over the
central gulf through the near term as a surface low forms over the
western gulf.

The center of a large 1040mb surface high pressure area along the
Western High Plains will weaken slightly through Thursday afternoon,
with northerly winds up to 800 mb continuing to reinforcing the very
cool temperatures across the region. Over-running above this air
mass will keep scattered to numerous light rain in the forecast
through the night through Thursday morning, followed by
widespread rain Thursday afternoon as a moderate upper level
disturbance approaches from the west associated with the northern
Mexico jet max. Widespread rainfall amounts over the next 24 hours
are expected to range from one-third to three-quarters of an
inch.

Much below normal temperatures will persist with low temperatures
tonight ranging from 37 to 42 degrees. High temperatures Thursday
should only manage to reach between 42 to 47 degrees. /22

SHORT TERM /Thursday night Through Saturday night/...Broad upper
trof stretching from the Great Lakes to the southwest conus will
continue to shift east with trof axis reaching the mid Atlantic
states and eastern seaboard by late Sat afternoon. Ahead of this
system a strong upper jet is noted, approaching the north central
gulf states during the day on Fri, then shifting east of the
forecast area by late Fri night. Model soundings continue to show
a very moist column through Fri evening followed by a much drier
scenario beginning by early Sat morning. The main concern with
this pattern continues to be the strong cold air advection moving
south over the region ahead of the main upper trof, combined with
the deep moisture and forcing in place resulting in some frozen
precip occurring mostly on Fri. With surface temperatures
lowering into the 30s Thu night into Fri most areas generally west
of the I-65 corridor will see a mix of snow and rain beginning
early Fri morning continuing through Fri evening. At this time
total accumulations remain less than an 1/2 inch, accumulating
mostly in grassy open areas. The best chance for this to occur
will be generally west of a line stretching from just east of
Camden in Al stretching southwest to Wiggins in southeast
Mississippi. East of the I-65 corridor rain mixed with some snow
will be possible though very short lived occurring mostly late Fri
afternoon and the early Fri evening. Please refer to our latest
Winter Weather graphic on our web site www.weather.gov/mob or on
social media for a better picture where the main threats will be.
Of course as we near this time frame there could be a few tweaks
to this threat graphic due to the latest model data coming in. By
Sat skies clear with slightly warmer temps both Sat and Sat night
but still cold. Temperatures will average 10 to 12 degrees below
seasonal norms with wind chills in the upper 20s to lower 30s each
morning.

LONG TERM /Sunday Through Wednesday/...By sun main upper trof
continues to move off the east coast followed by another strong
short wave trof moving south over the central plains and Mississippi
river valley Mon through Mon night. With no moisture return skies
will remain mostly clear with may be some high cirrus at times.
Temperatures will remain on the cold side averaging 5 to 10
degrees below seasonal averages Sun through Wed. 32/ee

MARINE...A strong northerly flow will affect much of the marine
area through Saturday morning, but diminish slightly over some bays
and the inland waters by Thursday evening. The offshore flow
continues to subside over the entire area over the weekend with a
light to moderate offshore flow prevailing by Sunday. These higher
winds and seas will bring hazardous conditions to small craft. /22

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...Small Craft Advisory until 9 AM CST Saturday for FLZ206.

MS...None.
GM...Small Craft Advisory until 9 AM CST Saturday for GMZ631-632-650-
     655-670-675.

     Small Craft Advisory until 6 PM CST Thursday for GMZ630-633>636.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Dec 6, 5:09 AM CST, 22 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
509 AM CST Wed Dec 6 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-071115-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
509 AM CST Wed Dec 6 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

There is a moderate risk of rip currents along area beaches
today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A mix of rain and snow is possible late Thursday night into Friday
morning mainly along and north of the I-65 corridor, but could
occur as far south as southern Mobile county to near Andalusia,
Alabama. No accumulation is expected.

The coldest temperatures of the season so far are expected Friday
night and Saturday night. Lows Friday night will be in the mid to
upper 20s for much of the area except for near freezing close to
the coast. Saturday night will be similar. These conditions will
bring potential impacts to agriculture industries and local
nurseries dealing with cold sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn severe spotter networks is not expected
through Tuesday.

GMZ630>635-650-655-670-675-071115-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
509 AM CST Wed Dec 6 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Strong northerly winds will likely create hazardous conditions
for small craft through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong northerly winds will likely continue to create hazardous
conditions for small craft over most of the marine area through
Friday.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 3:33 AM CSTGale WarningMOB36 hr
Dec 7, 3:33 AM CSTSmall Craft AdvisoryMOB3 days
Dec 7, 2:49 PM CSTWinter Storm WarningMOBChoctaw, Clarke, Washington, Wilcox33 hr
Dec 7, 3:11 PM CSTFreeze WatchMOBBaldwin, Covington, Escambia, Mobile13 hr

Nearby

Winter Weather Advisories in Alabama, 2017Winter Weather Advisories in Mississippi, 2017Winter Weather Advisories in Florida, 2017Every winter weather advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.